Secondary Logo

Toxicology Rounds: Clinical Pearls for Toxic Patients in the ED

Gussow, Leon MD

doi: 10.1097/01.EEM.0000462410.79543.a9
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him @poisonreview, and read his past columns athttp://bit.ly/GussowToxRounds.

Figure

Figure

Figure

Figure

There's nothing like a clinical pearl to make it easier to recall what to do when that patient with an unusual poisoning shows up in your ED. That's the case with some of the talks I heard at the American College of Emergency Physicians Scientific Assembly last year, including these about methadone, herbal preparations, energy drinks, and quicksilver.

Steven Bird, MD, from the University of Massachusetts, saw a 53-year-old man in a methadone maintenance program who presented with abdominal pain, nausea, and vomiting. His electrocardiogram showed a normal QRS interval (88 msec) and a prolonged QT interval (608 msec.) The patient developed polymorphic ventricular tachycardia (torsades de pointes) after receiving ondansteron for the gastrointestinal symptoms.

Methadone can increase the QT interval and cause torsades, but Dr. Bird pointed out that even physicians who work in opioid treatment programs are generally not aware of this effect. (J Addict Dis 2007;26[4]:79.) Ondansetron also prolongs the QT interval. A review of the patient's records and prior EKGs showed a baseline prolonged QT syndrome (PQTS) that was apparent before starting methadone. The perfect storm of PQTS plus methadone and ondansteron combined to increase the QT interval enough to result in torsades de pointes.

I discussed the important but underappreciated cardiac toxicity of methadone a few years ago. (EMN 2008;30[11]16; http://bit.ly/1yCzYVN.) Methadone prolongs the QT interval by blocking potassium efflux through an ion channel coded by the ether-a-go-go gene. That whimsical name came from the abnormal leg movements of fruit flies with mutations in the gene when exposed to ether. These seemed to resemble the gyrations of dancers at discotheques, often called go-gos.

The pearl from Steven Aks, DO, of John H. Stroger, Jr. Hospital of Cook County in Chicago, is easily summed up: Always ask your patients if they are taking any herbal preparations. Components of Ginkgo biloba, for instance, inhibit platelet aggregation. The preparation has been associated with spontaneous bleeding, including intracranial hemorrhage, especially in patients also taking anticoagulants or antiplatelet drugs.

Dr. Aks also noted that St. John's wort, sometimes called herbal Prozac and taken to treat depression, also inhibits monoamine oxidase and the reuptake of serotonin, dopamine, and norepinephrine. Hypertensive crises and serotonin syndrome have been reported in patients taking this herb.

As its scientific name suggests, Panaxginseng has been used not only as an aphrodisiac but also as a panacea. It has stimulant effects on the central nervous system, and can cause hypertension and tachycardia. Chronic use may result in a ginseng abuse syndrome, characterized by hypertension, anxiety, insomnia, and diarrhea, Dr. Aks said.

Garlic is sometimes recommended to treat cardiovascular disease. It has been shown to inhibit platelet activity in vitro, but the clinical significance of this effect has not been well defined. Kava-kava is used as an anxiolytic, sedative, and aphrodisiac, he said. Reports have linked cases of severe liver injury to chronic use of this herb. The soft drink Mary Jane's Relaxing Soda contains kava. Valerian, meanwhile, decreases the degradation of γ-aminobutyric acid (GABA), and is used as a sedative. Adverse effects seem to be limited to increased sedation, especially when valerian is used with other sedatives such as benzodiazepines.

Dr. Aks pointed out that the Dietary Supplement Health and Education Act of 1994 classified supplements as foods, not drugs, and does not require that they be proved effective or safe before they are unleashed onto the marketplace. Supplements must contain a vitamin, mineral, amino acid, herb, or other botanical. There is nothing in the law stating what supplements cannot contain, however. The Food and Drug Administration has the authority to take a dietary supplement off the market only if it can demonstrate that the product presents a significant and unreasonable risk.

Another pearl came from Trevonne Thompson, MD, of the University of Illinois Medical Center,: Energy drinks contain more caffeine than you might think. He pointed out that most energy drinks claim a caffeine content of between 80 and 500 mg, but also often contain guarana. This South American plant contains guaranine, which is, in fact, caffeine. Frequently, guaranine is not included in the caffeine dose listed on the drink's label, but a gram of guarana adds 40-80 mg of caffeine. Guarana also contains other stimulants such as theobromine and theophylline.

The last pearl can be summed up with one word: Quicksilver. Mark Mycyk, MD, also of Stroger Hospital, said this designer stimulant is brand new. London toxicologists reported a case of toxicity from the methamphetamine analogue methiopropamine. (J Med Toxicol 2014;10[3]:299.) A 27-year-old woman presented with nausea, vomiting, palpitations, chest tightness, anxiety, and visual hallucinations. Street names include legal methamphetamine and Quicksilver. Unfortunately, almost no scientific data illuminate the pharmacology or toxicology of this drug.

Access the linksin EMN by reading this on our website or in our free iPad app, both available atwww.EM-News.com. Comments?Write to us atemn@lww.com.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.